Facebook Pixel
EmpowHER Guest

protected sex the day after period+ plan b, then another period?

By Anonymous July 8, 2011 - 2:31pm
Rate This

The day after my period ended, I had protected sex. I was still worried so I purchased Plan B. After taking it, none of the side effects listed occurred. I felt normal. 5 days after taking Plan B, I got a browinsh discharge and had stomach cramping (it just felt like it always does when I first get my period) The next day, I have a mix of brownish/red discharge (along with a bright red when I wipe, which I find similar to when I have my period.) I take medications that have been known to alter hormone levels in some cases, I'm not sure if that and the Plan B are really messing me up? Is this normal? I read about a discharge you get when you become pregnant, is that happening? I'm a little worried but mostly confused and any clarification would be wonderful.

Add a Comment3 Comments


Hi Anonymous,
I will try to give you some clarification and hopefully, relieve some of your concerns. It is unlikely that you are pregnant. You had protected sex the day following the last day of your period. Conception occurs when you have unprotected sex at the time of ovulation. Ovulation is when an ovary releases an egg. Ovulation can be calculated by starting with the day the last menstrual period starts or by calculating 12-16 days from the next expected period. Most women ovulate anywhere between Day 11 - Day 21 of their cycle, counting from the first day of the last menstrual period. This is what many refer to as the "fertile time" of a woman's cycle, because sexual intercourse during this time increases the chance of pregnancy. Ovulation can occur at various times during a cycle, and may occur on a different day each month. You took Plan B, an effective emergency contraceptive, to prevent pregnancy.
The symptoms of cramping and vaginal discharge could indeed be caused by both Plan B and the other medication which you are taking. You did not mention what that medication is. I suggest that you contact your physician who prescribed the medication, which you said can alter hormone levels. Tell him or her what has happened. Please keep us posted.

July 8, 2011 - 4:28pm
EmpowHER Guest
Anonymous (reply to Maryann Gromisch RN)

Thank you so much for replying. My medication is spironolactone prescribed by my dermatologist for acne. He originally said that it may alter my period. I'm mostly concerned about what's happening now, is this "2nd period", less than a week after my other one ended, normal considering the circumstances?

July 8, 2011 - 6:09pm
(reply to Anonymous)

Yes, it is normal to experience "withdrawal bleeding" or "breakthrough bleeding" after using emergency contraception. You did not have a second period, but your next period may not occur exactly when you expect, as Plan B can slightly change your period's cycle (usually by just a week earlier or a week later).

For more information, please review this article: Emergency Contraception Update, 2010.

July 10, 2011 - 12:59pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!